MAUDE Adverse Event Report: STRYKER GMBH MINI 3.0MM HEADED SCREW LENGTH 40MM; SCREW, FIXATION, BONE

STRYKER GMBH MINI 3.0MM HEADED SCREW LENGTH 40MM; SCREW, FIXATION, BONE
Model Number IC3040
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "instratek mini 3.0 screw was inserted per the op-tech during an mpj fusion as an independent lag screw and the screw broke in half." additional information received - 12/16/2021: the surgical delay was approximately 30-40 minutes as dr.Palmquist wanted to remove both portions of the broken screw.Adverse consequences have not been brought to my attention.The patient had hard bone.Pre drilling was performed but not on the far cortex.Dr.Palmquist used a shannon burr around the threads that were protruding from the 1st met head in order to give him room to grab onto the screw and pull it out.Irrigation was performed following this and dbm was inserted to fill the void.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the screw is broken as reported.The device inspection revealed the following: the visual inspection has shown that the headless screw is broken apart at the crossover from the thread to the shaft.The shaft is twisted over the whole length, the lot number which is normally in one straight line is not around the shaft.The upper part of the screw thread is strongly damaged, which can be traced back to the removal of the fragment after the breakage.There are strong stress marks below the screw head visible.In the screw shaft is a deformed k-wire stuck, the wire cannot be removed.The microscopic evaluation has shown that the fracture face has the typical view of an ductile overload fracture, where first a permanent distortion of the material occurs till the device finally breaks.The relevant dimensions of the screw were verified during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by a mechanical overload during the insertion of the screw, this overload did first lead to a deformation and finally the breakage of the screw.Based on the provided information was the overload most likely caused a combination between hard bone and not pre-drilling the far cortex.In this relation following statement from the operative technique can be pointed out: ¿[step 3 using power, slide the appropriate size cannulated drill bit over the k-wire and drill through both the proximal and distal cortices.]¿ [original statements] if more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "instratek mini 3.0 screw was inserted per the op-tech during an mpj fusion as an independent lag screw and the screw broke in half." additional information received - (b)(6)2021: the surgical delay was approximately 30-40 minutes as the surgeon wanted to remove both portions of the broken screw.Adverse consequences have not been brought to my attention.The patient had hard bone.Pre drilling was performed but not on the far cortex.The surgeon used a shannon burr around the threads that were protruding from the 1st met head in order to give him room to grab onto the screw and pull it out.Irrigation was performed following this and dbm was inserted to fill the void.

Brand Name
MINI 3.0MM HEADED SCREW LENGTH 40MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key13158318
Report Number0008031020-2022-00005
Device Sequence Number5348216
Product Code HWC
UDI-Device Identifier07613327362510
UDI-Public07613327362510
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K120493
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIC3040
Device Catalogue NumberIC3040
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/10/2021
Supplement Date Received by Manufacturer03/31/2022
Initial Report FDA Received Date01/04/2022
Supplement Report FDA Received Date04/29/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age40 YR
Patient SexFemale